Taking antihistamines with AF

Hello Everyone

I enjoy reading all the posts and have learnt a lot.

I have had episodes of AF for about 3 years but have had at least the last six months without it. However, I developed an attack of hives about a week ago, so severe I couldn't sleep and nearly went mad with the itch. The GP has put me on 2-3 Allersoothe 10 (drowsy) at night and one Telfast 180 non drowsy during the day but this doesn't keep me free of hives all day and find I need to take another one late afternoon or I am covered in them again,

I think the stress of this attack has put me into AF and the GP agrees. I am on metroprolol 50grms twice a day and also rampril and norvasc for high blood pressure. I take xarelto as an anticoagulant.

My question is this. The Telfast packet says one tablet for 24 hours but I can't last that long with only one tablet before the mad itch begins again. As a possible side effect of Telfast it says possible arrhythmias. Am I making my AF worse by increasing the dosage of Telfast.? Has anyone else had this problem?

I live in Australia and only see my cardiologist once a year because all has been going well

18 Replies

oldestnewest
  • Sorry Jill but we are not qualified to answer questions like that. I would never over dose myself personally with any drug. You should speak to your pharmacist or doctor.

    My guess is that it is the stress of the hives rather than drugs bringing on your AF but as I said I'm not medically qualified to say really.

  • Thanks BobD

    I will talk to the pharmacist tomorrow.

    Better to be sure than sorry.

  • I would contact cardiologist ASAP. My thought is you shouldn't be taking something where the side effect is arrhythmia let alone taking a dose higher than recommended without his knowledge and agreement. I am not medically qualified.

  • I take drugs which list arrhythmias as a side effect, cannot not unfortunately. I asked my EP about them and he said that drug companies have to list every reported side effect but that doesn't mean they are the cause.

    Having said that - Jill - I wouldn't take more than the recommended dose, however itchy the hives - I only ever had them once after eating a type of swordfish in France to which I am obviously very allergic - horrible but they did go away after a few days.

  • PS - I didn't take anything as anti-histamine I know doesn't work for me.

  • I agree with the fact that drug companies have to list every possible side effect to cover themselves. My married daughter has just had hives which lasted for 3 months so we must be an allergic family. She doesn't have any arrhythmias but had to take more than recommended dose of antihistamines so she could keep working.

    I will talk to my pharmacist. Thanks for replying.

  • I would go to an Allergist to get to the cause of the hives. If you aren't getting relief from medication instead of taking more which is never recommended I would change the protocol by getting better advice. If the hives are being on AFib that it's a sign of inflammation occurring in your system . You need to get to the cause, Good luck and Feel Better, Gracey

  • Thanks for your reply but even my GP said an allergist is a last resort as in four out of five cases they can't find the cause but I may consider this if it doesn't clear up soon.

  • But you could be one of the 20% that they do find something!!!

  • Some years ago when abroad in an under developed part of the wold I had allergic reaction and no access to medical facilities but there was a local pharmacist - French - who was also a homeopathic practitioner. After a short consultation she prescribed Histamine (homeopathic dose) and another remedy, sorry can't remember which, but it really worked for me very quickly.

    Unfortunately whilst in U.K. I visited a homeopath when I had a recurrence a few years later only to be told that they were unable to prescribe histamine in U.K.

    From what I understand, recent research into allergies is indicating success with exposure in minute amounts (which is similar to homeopathic principles).

    Hope you find the cause soon - sometimes it is just a matter of trial and error - in my son's case it was fabric conditioner that was the culprit that his wife had started to use - took them a long time though to figure it out.

  • That's very interesting , thank you. It is now about ten days since it started and hasn't improved but I have been looking back at foods eaten etc but can't find anything to pinpoint.

  • May not be food, could be exposure through clothing or something you unknowingly breathed in.

    Hope it eases for you soon though as it is a very unpleasant experience.

  • Thank you. It is so debilitating that I stay home all the time.

  • Look up high histamine foods and try and avoid them, that might help. An odd thing I react to is nettles, amazing how many foods now contain this to give green colour

  • Thanks I'll do that.

  • Thank you.

  • Hi - I also get attacks of hives and was told recently by a Consultant Dermatologist that it was most likely down to Ramipril - she has asked my doctor if there is an alternative Ace Inhibitor which I could take.

    I await the outcome!

  • I also read that Rampril and Metroprolol and Norvasc all of which I take could be the culprits. But I have been taking these for three years with no problems. Will be interested to hear your outcome.

You may also like...